Texas, 2003

Damaging Wind in Texas, August 23, 2003

August 23, 2003 · NWS LCH · 1 event in 1 county or zone

A large tree fell on a house and damaged two cars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A large tree fell on a house and damaged two cars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 23, 1:30 PM CST, 1 hour earlier.

Area forecast discussion, Aug 23, 1:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
230 PM CDT SAT AUG 23 2003

.OVERVIEW...TEMPERATURES WARMED THIS AFTERNOON INTO THE LOW
TO MID 90S RESULTING IN A VERY UNSTABLE AIRMASS. SEA BREEZE
INTERACTION THUS FAR SUBDUED...HOWEVER A PASSING GRAVITY WAVE
AND DIURNAL HEATING HELPED TO TRIGGER SCATTERED THUNDERSTORMS ACROSS
THE REGION. CURRENTLY...THE LAKE CHARLES RADAR SHOW THUNDERSTORMS
DEVELOPING BETWEEN WOODVILLE AND LUMBERTON EAST TO LAKE CHARLES
AND DE RIDDER. SEA BREEZE ACTIVITY WAS LIMITED TO CREOLE...GRAND
CHENIER AND FORKED ISLAND.

.SHORT TERM...CONVECTION SHOULD LINGER INTO THE EVENING HOURS AS
THE AIRMASS WILL BE SLOW TO STABILIZE WITH THE LOSS OF DAYTIME
HEATING. WILL KEEP LOW POPS IN FOR TONIGHT TO ACCOUNT FOR THIS.
A REPEAT OF THIS AFTERNOON SUMMERTIME WEATHER IS EXPECTED ON SUNDAY
AS THE CWA REMAINS IN A WEAK TO NEUTRAL PRESSURE PATTERN ALOFT WHICH
TRANSLATE INTO A MOIST TROPICAL AIRMASS WITH DAYTIME HEATING AND SEA
BREEZE ACTIVITY BEING THE CATALYST FOR RAINFALL. FROM TIME TO TIME A
WEAK WESTWARD MOVING WAVE IS POSSIBLE WHICH WILL INCREASE RAIN
CHANCES WHEN DETECTED IN THE WATER VAPOR IMAGERY. IN GENERAL...EXPECT
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
TUESDAY AS CONDITIONS WILL REMAIN ABOUT THE SAME. COASTAL WATERS
ACTIVITY WILL CONTINUE MOSTLY AT NIGHT WITH A LAND BREEZE SETTING UP
EACH NIGHT. TEMPERATURES WILL REMAIN NEAR NORMAL WITH LOWER 90S FOR
HIGHS AND LOW TO MID 70S FOR LOWS.

.EXTENDED...A SLOW CHANGE IN THE WEATHER PATTERN IS EXPECTED BY LATE
NEXT WEEK AS HIGH PRESSURE BREAKS DOWN IN RESPONSE TO A DEVELOPING
EASTERN US TROUGH. A FRONTAL BOUNDARY MAY BE AS CLOSE AS NORTH
TEXAS BY SATURDAY. AT THIS TIME...DO NOT WANT TO GET TO OPTIMISTIC
ABOUT THIS FRONT MAKING IT DOWN TO THE COAST NEXT WEEKEND. PREFER TO
GO WITH THIS FRONT STALLING SOMEWHERE ACROSS THE NORTHERN PART OF
THE CWA. SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE LATE
NEXT WEEK INTO THE WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 74 92 75 92 / 20 30 10 30
KBPT 74 92 75 92 / 20 30 10 30
KAEX 73 94 73 94 / 20 30 10 30
KLFT 74 92 75 92 / 20 30 10 30

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

06
Hazardous weather outlook, Aug 23, 3:05 AM CST, 11 hours 25 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
405 AM CDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
A MOIST AND UNSTABLE AIRMASS WILL BE FOUND ACROSS THE AREA. WITH
DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...
ESPECIALLY DURING THE MID TO LATE AFTERNOON. A FEW STORMS COULD
PRODUCE STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WILL CONTINUE
EACH DAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

INFORMATION STATEMENT...THE ACTIVATION OF STORM SPOTTERS... HAM RADIO
OPERATORS... AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME.

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardin

When
August 23, 2:30 PM CST
Where
Hardin County, Lumberton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
30.283, -94.167

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332969.